Adverse Event Following Immunisation committee (AEFI) — an independent body comprising medical experts from Centre, state and allied agencies -- has reviewed three reported deaths of infants, allegedly following pentavalent immunisation, and has come to the conclusion that the deaths were not related to the vaccine.
The committee has however recommended to further strengthen the AEFI surveillance system and create more awareness among the people on pentavalent immunisation and issues related to it, said Faiz Ahmed Kidwai, mission director National Health Mission.
Kidwai said this during a media workshop on the routine immunisation. The workshop was organised by the state health and family welfare department in collaboration with UNICEF.
Kidwai said the committee met on December 2 to review nine cases of complications and some alleged deaths following immunisation in the state. Of nine cases, five cases were related to pentavalent immunisation. Three deaths had been reported following pentavalent injection in Ujjain, Chindwara and Shivpuri.
But the committee has found that most of these deaths have happened because of asphyxiation (from lack of oxygen) and other reasons and not due to vaccination.
Because this injection is strong in potency and infant gets fever after it, the parents need to be made more aware about this,” he said.
During the workshop, senior health functionaries of the state health department informed that the Centre had decided to introduce pentavalent vaccine in the national immunization programme in selected states, including Madhya Pradesh. They underlined the importance of the pentavalent immunization in MP.
Elaborating the importance of the pentavalent immunisation and creating awareness for its success, principal secretary, health, Pravir Krishn said the Pentavalent vaccine provides protection to a child against five life-threatening diseases namely diphtheria, pertussis, tetanus, hepatitis B and Hib.
"DPT (Diptheria, Pertussis, Tetanus) and hepatitis B are already part of routine immunization in India, Hib vaccine is a new addition," he said.
According to WHO, the adverse event following immunisation is any untoward medical occurrence which follows immunisation and which does not necessarily have a causal relationship with the usage of the vaccine. If not rapidly and effectively dealt with, can undermine confidence in a vaccine and ultimately have dramatic consequences for immunisation coverage and disease incidence.